Schizophrenia.com

Can I drop cold turkey?

I’ve been taking Ativan for not quite 3 weeks now (it’s a benzo). 1 mg every night before bed. Could I stop taking it right now without a problem? I feel as though I’m gaining tolerance to the 1 mg and that’s a problem for me because I don’t want to be upping my doses every week. (Took 1 week for me to grow tolerant of the .5 mg and it’s been like a week and a half on the 1 and I’m starting to experience my normal crappy sleep again)

Maybe you could maybe not. Most people seem to get bad withdrawals with stopping benzos, but personally I’ve never had trouble quitting cold turkey so maybe you could too. Probably best to just taper down anyway though

The sooner you stop the better. I remember being given ativan in the hospital and when they stopped giving me it I was OK apart from the first night where I was breathing very fast for 10 to 15 minutes as if my body was having a panic attack.

You could keep the script but only take it now and then if your building tolerance to it.

Tapper off, it’s safer.

1 Like

Definitely taper if you’re gaining tolerance, that’s a sign of dependency.

The only problem is I’m having trouble getting my pdoc to taper me down. I told her last session about my concerns of becoming addicted and wanting to taper off and she seemed amused and assured me I wasn’t going to become addicted taking it several weeks at this dosage, like she acted like I was just being paranoid.

Well, she’s right, you’re not going to become addicted if you continue at that dosage for a few weeks. The thing is, if it’s not helping you and you have to up the dosage so it can, that way you’ll become addicted faster.

You can always make the choice of not taking it at all.

Did you talk to her about Zolpidem?

How long did they give it to you at the hospital?

I stopped it cold turkey last week. Towards the end of 2 weeks I ran out and day 1 I experienced nothing, day 2 towards night time I began to get really unpleasant anxiety, BUT I felt that that was more due to I took my first increased dosage of Zoloft that morning.

I tried to bring it up but like I said she just sort of immediately waved me away and told me I should stay on the Ativan because it was doing me so much good. It’s not surprising, I mean she knows my psychotic symptoms get enhanced when I don’t get good sleep and my sleep has been absolute crap lately. (Before Ativan and off it)

I wasn’t on it long maybe a week or two at 1mg most days.

1 Like

Yeah, maybe keep on it. She probably knows what shes doing.

I think I’m gonna not take any tonight and if I start experiencing any withdrawal at all I’ll just take another and wait to talk to my pdoc about tapering. Thanks guys.

She also knows I have strong paranoia around medication so that probably plays a part lol. I threw away the first meds she prescribed me.’

Alright… Don’t quit cold turkey, maybe take one every other day.

1 Like

I understand the med anxiety completely! I have to push myself to listen to the doctor on med changes or increases. I have been known to psyche myself out of doing them due to my paranoia as well. I think @Minnii is right, listen to and work with your dr. That’s usually the best bet because benzo’s can be tricky.

I can’t imagine quitting cold turkey after just being on it for a few weeks would cause major problems.

However, I was on a benzo, clonaezpam, just 0.5mg for a year, and I’m struggling big time to come off it.

You could try l-theanine 300mg as a benzo substitute as an experiment.

It is not safe to quit taking a benzo cold turkey - its best to slowly taper off the medication.

Quitting a benzo cold turkey can cause some serious issues like psychosis, seizures, paranoia etc…

I tried not to take it last night but I was having psychotic symptoms and was really freaked so took it anyways. I emailed my doc everything I was experiencing and she said we would discuss other medications. Oh man, last night was something else.

Weird though because Ativan isn’t an antipsychotic but once I was calm I stopped experiencing everything.

2 Likes

Get a pill cutter. They are about 1.50$ at walmart. You can half them… perhaps alternate between a full and a half.

Maybe take a night off and see how it goes.

Keep the pill on hand if you run into issues.

A lot of psychosis is induced by stress and anxiety. OCD and hyperfocus on psychosis.

I had to cut out the caffeine. Really helped.

Take care @anna good to see you checking in.